Alert archive / Oklahoma / Flash Flood Warnings in 2004
Flash Flood Warning 20, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jun 21, 2004, 3:20 AM CDT for Garfield County, Kingfisher County, Logan County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2004, 3:20 AM CDT (08:20 UTC)
- Expired
- Jun 21, 2004, 6:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Garfield County, OK, Kingfisher County, OK, Logan County, OK
The radar
The Vance AFB radar (KVNX), 76 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 8.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 924 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 959 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOUN 210824
FFWOKC
OKC047-073-083-211115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
320 AM CDT MON JUN 21 2004
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
KINGFISHER COUNTY IN CENTRAL OKLAHOMA
LOGAN COUNTY IN CENTRAL OKLAHOMA
SOUTHERN GARFIELD COUNTY IN NORTHERN OKLAHOMA
* UNTIL 615 AM CDT
* AT 320 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR
ACROSS PARTS OF GARFIELD...KINGFISHER...AND LOGAN COUNTIES. THIS
HEAVY RAIN IS FALLING OVER AREAS WHICH HAVE ALREADY RECEIVED HEAVY
RAIN THE PAST FEW DAYS. AS A RESULT THIS ADDITIONAL HEAVY RAIN
WILL RESULT IN RAPID RUNOFF AND FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BISON...COVINGTON...CRESCENT...
DOUGLAS...DOVER...DRUMMOND...HENNESSEY...LOVELL...LOYAL...
MARSHALL...MULHALL AND WAUKOMIS
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
LAT...LON 3629 9810 3588 9815 3591 9732 3603 9737
3633 9757
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 3:00 PM CDT, 12 hours 20 minutes earlier.
Area forecast discussion, Jun 20, 3:00 PM CDT, 12 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 300 PM CDT SUN JUN 20 2004 .DISCUSSION... SUMMER OFFICIALLY BEGINS AT 0057Z THIS EVENING...BUT NO ONE TOLD THE ATMOSPHERE. REMARKABLE AND PERSISTENT LONGWAVE PATTERN IS HIGHLY ANOMALOUS FOR 1ST WEEK OF SUMMER - MORE CLOSELY RESEMBLING SOMETHING ASSOCIATED WITH WINTER ARCTIC OUTBREAKS - WITH STRONG PERSISTENT VORTEX VICINITY HUDSONS BAY AND EQUALLY STRONG/PERSISTENT RIDGE NEAR W COAST OF NOAM. DAY TO DAY DETAILS VARY FROM MODEL TO MODEL AND RUN TO RUN...DUE IN NO SMALL PART TO GRIDSCALE FEEDBACK PROBLEMS WITH THE GFS AND ECMWF...BUT OVERALL PATTERN APPEARS DESTINED TO LAST FOR AT LEAST THE NEXT WEEK. GENERAL PATTERN WILL FEATURE FREQUENT INTRUSIONS OF UNSEASONABLY COOL AIR FROM CANADA INTO THE CENTRAL/ EASTERN U.S... CONTINUING NW FLOW ALOFT OVER AREA WHICH WILL BE STRONGER THAN USUAL FOR LATE JUNE...AND A FRONTAL ZONE MEANDERING BACK AND FORTH OVER AND THROUGH THE AREA. THERE DOUBTLESS WILL BE VARIANCE FROM DAY TO DAY IN TEMPS AND COVERAGE/AMOUNT OF PRECIP DEPENDING ON WHERE THE FRONT OR OTHER CONVECTIVE BOUNDARIES ARE. BUT BETWEEN THE COOL AIR INTRUSIONS AND EXPECTED CLOUD COVER ASSOCIATED WITH THE FRONTAL ZONE AND ASSOCIATED CONVECTION...EXPECT A PROLONGED PERIOD OF GENERAL COOL AND WET TO CONTINUE. HAVE DROPPED MOST OF THE MED-RANGE TEMPS BELOW AVAILABLE GUIDANCE ON THIS BASIS. NW FLOW WILL CONTINUE TO FAVOR EVENING MCS DEVELOPMENT OVER HIGH PLAINS AND SUBSEQUENT NIGHTTIME PROPAGATION TOWARD/ACROSS THE CWA. BEST CHANCES LOOK TO BE TONIGHT THRU EARLY TUE...AND AGAIN WED NIGHT INTO FRI/SAT. A FEW DETAILS CAN BE RESOLVED OVER NEXT COUPLE DAYS THANKS TO REASONABLE MODEL AGREEMENT IN QPF PLACEMENT. MODEL TRENDS CONTINUE TO INDICATE TONIGHTS MCS WILL MAINLY AFFECT AREAS TO OUR N...BUT MAY WELL SLIP S INTO N OK LATE TONIGHT. STRENGTHENING COLD FRONT THEN MOVES SE INTO AREA MON...WHICH IN TANDEM WITH RESIDUAL OUTFLOW FROM TONIGHTS MCS MAY FOCUS DIURNAL CONVECTION MON AFTERNOON. MODEL QPFS ALSO AGREE ON TARGETING OK FOR HEAVIEST PRECIP MON NIGHT. POSSIBLE DOUBLE WHAMMY MON NIGHT WITH ONE MCS ORGANIZING OVER THE AREA AND ANOTHER INITIATING OVER SE CO AND MOVING ESE ACROSS AREA LATE. EITHER WAY...LIKELY POPS ARE MAINTAINED AND MAY WELL NEED TO BE BUMPED TO CATEGORICAL BY THIS TIME TOMORROW. WILL ADD MENTION OF HEAVY RAIN MON NIGHT WITH INCREASING FLOODING POTENTIAL IF HEAVIEST RAIN FALLS IN AREAS THAT HAVE BEEN DRENCHED OVER THE PAST FEW DAYS. CONVECTION MON NIGHT EXPECTED TO MOVE INTO SE OK EARLY TUE AND END AREAWIDE BY LATE IN THE DAY. SHOULD HAVE A BREAK FROM THE MCS ROUTINE TUE NIGHT/WED AS FRONTAL ZONE MOVES S OF THE AREA AND SFC RIDGING PREVAILS. THEN BACK INTO IT WED NIGHT AS LL MOISTURE RETURNS AHEAD OF NEXT COLD SURGE. BETWEEN NOCTURNAL MCSS...LINGERING MORNING PRECIP...AND POTENTIAL AFTERNOON REDEVELOPMENT ALONG ANY RESIDUAL BOUNDARIES...NO PART OF THE DAY OR NIGHT WILL BE IMMUNE WED NIGHT THRU SAT SO WILL GO WITH CHANCE OR GOOD CHANCE POPS IN ALL PERIODS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 70 90 65 80 / 10 20 70 30 HOBART OK 71 92 65 83 / 10 20 70 20 WICHITA FALLS TX 72 95 70 84 / 10 10 50 40 GAGE OK 67 86 60 82 / 20 20 60 20 PONCA CITY OK 69 86 63 79 / 50 40 70 20 DURANT OK 73 92 72 80 / 10 10 60 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 24
Hazardous weather outlook, Jun 21, 12:00 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 AM CDT MON JUN 21 2004
OKZ004>048-050>052-TXZ083>090-221200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS SOUTHWEST OF A LINE FROM BUFFALO...TO
KINGFISHER...TO TECUMSEH...TO CALVIN...AND INCLUDES ALL OF WESTERN
NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH 4 AM.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS...INCLUDING THE
POTENTIAL FOR FLOODING... LATE THIS AFTERNOON THROUGH TONIGHT.
DISCUSSION...
SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS NORTHERN...CENTRAL...AND
EASTERN OKLAHOMA AT MIDDAY WILL LIKELY DECREASE THIS AFTERNOON. AN
OUTFLOW BOUNDARY...LEFT OVER FROM THE STORMS OVERNIGHT AND THIS
MORNING...WILL REMAIN NEARLY STATIONARY FROM THE TEXAS PANHANDLE
SOUTHEAST AND EAST ACROSS NORTHERN TEXAS. MEANWHILE A COLD FRONT
WILL MOVE SOUTHEAST INTO NORTHWEST OKLAHOMA BY EARLY EVENING.
ABUNDANT SUNSHINE ACROSS MUCH OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS WILL RESULT IN HEATING AND DESTABILIZATION THIS AFTERNOON
BETWEEN THE FRONT AND THE OUTFLOW BOUNDARY. BY LATE AFTERNOON...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG BOTH BOUNDARIES...AND
POSSIBLY IN BETWEEN ACROSS WESTERN OKLAHOMA. SUFFICIENT INSTABILITY
AND SHEAR WILL EXIST FOR A FEW SUPERCELLS... WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN CONCERNS.
LATER THIS EVENING...THUNDERSTORMS WILL BECOME MORE WIDESPREAD FROM
THE HIGH PLAINS OF SOUTHEAST COLORADO SOUTHEASTWARD ACROSS MUCH OF
OKLAHOMA AND NORTH TEXAS. A STRENGTHENING LOW LEVEL JET WILL
INCREASE LOW LEVEL WARM AIR ADVECTION AND LIFT OVER THE AREA. THIS
WILL RESULT IN THUNDERSTORMS ORGANIZING INTO ONE OR MORE CONVECTIVE
COMPLEXES AND MOVING EAST-SOUTHEASTWARD ACROSS THE AREA OVERNIGHT.
HEAVY RAIN WILL BE THE MAIN CONCERN OVERNIGHT... WITH FLOODING
POSSIBLE IN SOME AREAS. IF THE COMPLEXES BECOME SUFFICIENTLY WELL
ORGANIZED...DAMAGING WINDS AND MARGINALLY SEVERE HAIL ALSO WILL BE
POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THE CHANCES FOR THUNDERSTORMS ARE EXPECTED TO DIMINISH TEMPORARILY
BY LATE TUESDAY AS SOMEWHAT DRIER AIR MOVES IN BEHIND THE COLD
FRONT. HOWEVER... THUNDERSTORM CHANCES WILL INCREASE AGAIN BY LATE
WEDNESDAY... AND CONTINUE INTO THE WEEKEND... AS THE WEATHER PATTERN
AGAIN BECOMES MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
24In the hours before
Special weather statement, Jun 20, 10:54 PM CDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1054 PM CDT SUN JUN 20 2004 OKZ011-210415- MAJOR OK- 1054 PM CDT SUN JUN 20 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR MAJOR COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED OVER EASTERN WOODWARD COUNTY...MOVING EAST AT 35 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN MAJOR COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Special weather statement, Jun 20, 11:09 PM CDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1109 PM CDT SUN JUN 20 2004 OKZ006-210430- ALFALFA OK- 1109 PM CDT SUN JUN 20 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED OVER EASTERN WOODS COUNTY ...MOVING EAST AT 40 MPH. PEOPLE IN ALFALFA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Special weather statement, Jun 20, 11:20 PM CDT, 4 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1120 PM CDT SUN JUN 20 2004 OKZ016-210430- CUSTER OK- 1120 PM CDT SUN JUN 20 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTHWEST OF CUSTER CITY AT 1120 PM CDT...MOVING SOUTHEAST AT 30 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN CUSTER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Special weather statement, Jun 20, 11:37 PM CDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1137 PM CDT SUN JUN 20 2004 OKZ011-017-210445- BLAINE OK-MAJOR OK- 1137 PM CDT SUN JUN 20 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE AND MAJOR COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF FAIRVIEW AT 1137 PM CDT...MOVING EAST SOUTHEAST AT 30 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN BLAINE AND MAJOR COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Special weather statement, Jun 20, 11:50 PM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1150 PM CDT SUN JUN 20 2004 OKZ017-210500- BLAINE OK- 1150 PM CDT SUN JUN 20 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF CANTON AT 1150 PM CDT...MOVING EAST AT 35 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN BLAINE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Special weather statement, Jun 21, 2:25 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 225 AM CDT MON JUN 21 2004 OKZ009>012-014>018-210800- BLAINE OK-CUSTER OK-DEWEY OK-ELLIS OK-GARFIELD OK-KINGFISHER OK-MAJOR OK-ROGER MILLS OK-WOODWARD OK- 225 AM CDT MON JUN 21 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER...DEWEY... ELLIS...GARFIELD...KINGFISHER...MAJOR...ROGER MILLS AND WOODWARD COUNTIES. THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN CONTINUE TO DEVELOP AND MOVE EASTWARD FROM ELLIS AND ROGER MILLS COUNTIES...EASTWARD INTO GARFIELD AND KINGFISHER COUNTIES. THE LINE IS MAKING LITTLE SOUTHWARD PROGRESS AND IF THIS TREND CONTINUES...FLOODING COULD BECOME A PROBLEM IN THESE COUNTIES AS STORMS REPEATEDLY MOVE OVER THE SAME AREAS. PEOPLE IN BLAINE...CUSTER...DEWEY...ELLIS...GARFIELD...KINGFISHER... MAJOR...ROGER MILLS AND WOODWARD COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:08 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 37 min |
| Jun 20, 10:46 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 59 min |
| Jun 20, 11:14 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 46 min |
| Jun 20, 11:23 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 52 min |
| Jun 20, 11:45 PM CDT | Severe Thunderstorm Warning | OUN | Major | 45 min |
| Jun 21, 12:10 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 65 min |
| Jun 21, 12:52 AM CDT | Severe Thunderstorm Warning | OUN | Logan, Noble, Payne | 38 min |
| Jun 21, 1:23 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 52 min |
| Jun 21, 2:35 AM CDT | Flash Flood Warning | OUN | Blaine, Dewey, Major | 3 hr |
| Jun 21, 4:23 AM CDT | Severe Thunderstorm Warning | OUN | Payne | 52 min |
| Jun 21, 5:28 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 47 min |
Nearby
Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.